Show Side Menu

Anticoagulant medicines

Read about the main side effects of anticoagulants, including excessive bleeding.

A possible side effect of anticoagulants is excessive bleeding (haemorrhage), because these medicines increase the time it takes for blood clots to form.

Some people also experience other side effects.

Excessive bleeding

Signs of excessive bleeding can include:

If you notice any severe or recurrent bleeding, seek medical attention immediately. Contact your GP or go to your nearest accident and emergency (A&E) department.

You should also seek immediate medical attention if you:

  • are involved in a major accident
  • experience a significant blow to the head
  • are unable to stop any bleeding

If you're taking warfarin, you'll have regular blood tests to check if you're at a high risk of excessive bleeding by measuring how quickly your blood clots. If your blood clots too slowly, your dose may be increased.

Other side effects

Other side effects of anticoagulants vary depending on which medication you're taking.

For a full list of potential side effects for your medicine, check the leaflet that comes with it.

Possible other side effects include:

Speak to your GP or anticoagulant clinic if you have any persistent troublesome side effects. Contact them immediately if you develop jaundice.


Your Neighbourhood Professionals Need care but want to stay in your own home? Royal Arsenal Psychological Services Dr Anindita Sarkar Temple Pharmacy Ltd
© Neighbourhood Direct Ltd 2017
Plumstead Health Centre - Tewson Road, Plumstead, SE18 1BH
  • Telephone 0208 316 5472
Garland Road Clinic - 2 Garland Road, Plumstead, SE18 2AE
  • Telephone 0208 305 7600
Practice Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals
Need care but want to stay in your own home? Royal Arsenal Psychological Services Dr Anindita Sarkar Temple Pharmacy Ltd
Back to top